Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Constant cramps in tibialis anterior. Temporary paralysis due to epidural. Are cramps related to epidural?

User rating for this question
Very Good
Answered by

Spine Surgeon
Practicing since : 2002
Answered : 322 Questions
I am getting constant cramps in my tibialis anterior, right side only. It is also larger on that side. Could this be related to a complication from a epideral resulting in lower back surgery. The epideral was 3 years ago and resulted in temporary paralysis of that right foot
Posted Wed, 30 Oct 2013 in Brain and Spine
Answered by Dr. Rahul D Chaudhari 1 hour later
Brief Answer:
unlikely from epidural block

Detailed Answer:
Thanks for writing to us.
can uou please tell more about the surgery? What was the surgery done? What was your main problem prior to surgery? Is it resolved now? You said about weakness in foot? Was it foot drop? Recovered?
current cramping in the leg is most likely neurological problem. Was there a neural injury during the surgery? We need to see your current mri and you may need to do EMG/NCV test by a neurologist to diagnose yhe problem. Thanks.
Above answer was peer-reviewed by
Follow-up: Constant cramps in tibialis anterior. Temporary paralysis due to epidural. Are cramps related to epidural? 29 minutes later
Hi Doctor, thank you
The temporary paralysis was caused by the epidural (for knee replacement surgery) hitting an obstruction due to
stenosis and other spinal issues(previously unknown) I was told that without spinal surgery , this may become permanent. At the time I had foot drop, but no longer. After 3 years my toes are almost fully recovered(paralysis was originally the full leg) If I move that foot a certain way I get a cramp in the tibialis anterior muscle. That muscle also is larger. Is this due to the nerve damage occuring at that time or do you think I should be concerned about another problem?
Answered by Dr. Rahul D Chaudhari 9 hours later
Brief Answer:
may be relatrd to the injury

Detailed Answer:
It could be related to the neural injury. I would suggest to consider doing EMG/NCV which will tell us about neural recovery and if there is any other reason for the same. If cramping is a lot yhen you can try buscopan medicine. Thanks.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor